Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 47, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 29, 2009, 6:27 PM CDT for Finney County, Scott County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 6:27 PM CDT (23:27 UTC)
- Expired
- Apr 29, 2009, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 6:30 PM CDT | HAIL 0.88 | 16 Nnw Garden City, KS | PEA TO NICKLE SIZED HAIL WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:47 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 548 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 292327 SVRDDC KSC055-171-300015- /O.NEW.KDDC.SV.W.0047.090429T2327Z-090430T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 627 PM CDT WED APR 29 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS. SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS. * UNTIL 715 PM CDT * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF FRIEND...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FRIEND... SHALLOW WATER... RURAL RESIDENCES OF NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS. && LAT...LON 3846 10102 3830 10069 3813 10106 3820 10110 TIME...MOT...LOC 2327Z 228DEG 12KT 3818 10103 $$ 18
2 follow-up statements
000 WWUS53 KDDC 292341 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 641 PM CDT WED APR 29 2009 KSC055-171-300015- /O.CON.KDDC.SV.W.0047.000000T0000Z-090430T0015Z/ SCOTT KS-FINNEY KS- 641 PM CDT WED APR 29 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES... AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF FRIEND...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... FRIEND... SHALLOW WATER... RURAL RESIDENCES OF NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS. && LAT...LON 3814 10105 3821 10108 3846 10102 3830 10069 TIME...MOT...LOC 2341Z 213DEG 10KT 3821 10099 $$ 18
000 WWUS53 KDDC 300010 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 710 PM CDT WED APR 29 2009 KSC055-171-300020- /O.EXP.KDDC.SV.W.0047.000000T0000Z-090430T0015Z/ SCOTT KS-FINNEY KS- 710 PM CDT WED APR 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES EXPIRES AT 715 PM CDT... * LOCATIONS IMPACTED INCLUDE... FRIEND... SHALLOW WATER... RURAL RESIDENCES OF NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES. THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3814 10105 3821 10108 3846 10102 3830 10069 TIME...MOT...LOC 0010Z 213DEG 10KT 3828 10093 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:30 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 29, 3:30 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT WED APR 29 2009 .DISCUSSION... DAYS 1-2... STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE NEAR A DRYLINE WHICH AT 2 PM WAS LOCATED NEAR THE KS/CO BORDER. 12Z UPPER AIR ANALYSIS INDICATED A WEAK 5H THERMAL TROF LOCATED IN NEW MEXICO WITH BOTH THE NAM AND GFS MOVING THIS E/NE INTO SW KS LATE TODAY. THIS COMBINED WITH NEAR 60 DEGREE DWPTS AND CAPES IN EXCESS OF 3000J/KG SHOULD ALLOW ANY STORM THAT CAN DEVELOP IN THIS AREA TO BECOME SEVERE LATE TODAY/EARLY TONIGHT. ONCE DEVELOPED THESE STORMS NOT EXPECTED TO MOVE MUCH. STORM MOTION VECTORS VIA BUFKIT SUGGESTS MOVEMENT OF LESS THAN 10KTS SO INITIAL PLAN IS TO KEEP ALL PCPN CHANCES THIS EVENING IN OUR WESTERN CWA. OVERNIGHT...SFC-85H MOISTURE AXIS AND 7H BAROCLINIC ZONE IS PROGGED TO EXTEND FROM NE CO INTO NRN KS. ANY CONVECTION WHICH DOES DEVELOP OVER NE CO IS LIKELY MOVE E/NE ALONG THIS MID LVL BAROCLINIC ZONE LATE TONIGHT AND EARLY FRIDAY. BOTH THE NAM AND GFS REMAIN IN GOOD AGREEMENT WITH KEEPING THE BULK OF THIS PCPN MAINLY IN OUR NRN CWA WHICH AT THIS TIME SEEMS REASONABLE. DURING THE DAY ON THURSDAY OUR COLD FRONT WILL CONTINUE TO WORK ITS WAY SOUTH ACROSS SW KS AND BY EVENING THIS FRONT IS STILL EXPECTED TO BE LOCATED NEAR OR JUST SOUTH OF THE OK/KS BORDER. NORTH OF THIS FRONT 85H WAA AND ISENTROPIC LIFT WILL DEVELOP. ALTHOUGH DIFFICULT TO SEE MUCH UPPER LVL FORCING THURSDAY AFTERNOON GIVEN THE ISENTROPIC LIFT, POOL OF 925-85H MOISTURE AND WAA WILL KEEP SOME SMALL CHC POPS GOING INTO EARLY THURSDAY NIGHT. BY EARLY FRIDAY BETTER WAA AND MOIST ADV DEVELOPS ACROSS MUCH OF OUR CWA AS A 5H VORT LOBED CROSSES CO AND APPROACHES WRN KS. THE BETTER LIFT APPEARS TO BE BETWEEN 06-12Z FRI WITH PCPN THEN STARTING TO TAPER OFF FROM NORTH TO SOUTH DURING THE DAY. HAVE THEREFORE PLACED THE HIGHEST POPS LATE THURSDAY NIGHT WITH PCPN ENDING ON FRIDAY. GIVEN PCPN CHANCES AND CLOUD COVER WILL LEAN TOWARDS OUR COOLER NAM SOLUTION AS GUIDANCE FOR TEMPS THURSDAY AND FRIDAY. THE EXCEPTION TO THIS WILL BE OUR NRN CWA WHERE SOME AFTERNOON SUN MAY AID IN ALLOWING THE HIGHS FRIDAY AFTERNOON TO BOUNCE BACK WELL INTO THE 50S. DAYS 3-7... THE MEDIUM RANGE FORECAST APPEARS TO HAVE TWO MAIN PERIODS WHERE PRECIPITATION MAY BE MORE LIKELY, ASSOCIATED WITH A PAIR OF SHORTWAVE TROUGHS, ONE IN THE SATURDAY NIGHT-MONDAY MORNING TIMEFRAME, AND ANOTHER MORE FOCUSED INTO THE EARLY PORTIONS OF NEXT WEEK (MAINLY TUESDAY). A LARGE POLAR VORTEX WILL BE IN PLACE ACROSS HUDSON BAY DURING THE PERIOD, CREATING A BROAD CYCLONIC FLOW ACROSS THE UPPER MIDWEST. THIS WILL WIND UP CREATING A SLIGHTLY CONFLUENT OS ZONAL FLOW PATTERN ACROSS THE HIGH PLAINS FRIDAY NIGHT/SATURDAY, IN ADVANCE OF AN APPROACHING PACIFIC SHORTWAVE FOR SUNDAY. WE WILL BEGIN THE PERIOD COOL, HOWEVER INTENSE WARM ADVECTION AHEAD OF THE TROUGH SHOULD BRING ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE RELATIVELY COOL NEAR SURFACE BOUNDARY LAYER BY SUNDAY AND HAVE WENT WITH AS HIGH AS 50 POP FOR SECTIONS OF THE CWA ON DAY5. TEMPERATURES BY SATURDAY AND SUNDAY AFTERNOONS ARE STILL FORECAST FAIRLY MILD IN THE UPPER 50S AND A RELATIVELY SMALL DIURNAL RANGE GIVEN POTENTIAL FOR PRECIPITATION AND CLOUD COVER. THERE ARE SOME CONSIDERABLE TIMING DIFFERENCES WITH THIS FIRST WAVE, AS THE GFS APPEARED A BIT LESS AMPLIFIED AND QUICKER. HAVE KEPT FORECAST MORE IN LINE WITH THE MORE CONSISTENT ECWMF. FOLLOWING THE INITIAL WAVE SUNDAY, THE MODELS BUILD A SHORT LIVED LOW AMPLITUDE RIDGE INTO KANSAS ON MONDAY, AND HAVE KEPT THIS PERIOD DRY WITH A BRIEF WARMING INTO THE LOW 70S. THE SECONDARY WAVE ARRIVES LATER IN THE FORECAST PERIOD, BUT THERE HAS BEEN REASONABLY GOOD CONTINUITY IN MODELS AND FAIRLY DECENT CONFIDENCE QUITE SO FAR OUT AS TO PLACE 30-40 POPS IN DAY 7 TUESDAY. && .AVIATION... SEVERAL THINGS TO CONSIDER FOR TONIGHT ACROSS THE REGION AS LITTLE CHANCE IN AIRMASS IS EXPECTED. TEH SURFACE LOW SHOULD SHIFT EAST TONIGHT ACROSS THE SOUTHEAST COLORADO/SW KANSAS AREA, ALLOWING THE REGIONS OF BEST SFC CONVERGENCE TO BE SHIFTED INTO NW AND CENTRAL KS. AS BOUNDARY LAYER COOLING INCREASES TONIGHT THESE WILL LIKELY BE THE BETTER REGION FOR FOCUSED STRATUS DEVELOPMENT AND IFR CEILINGS. WILL FORECAST IFR CONDITIONS AFTER 7 UTC FOR KHYS, WITH IMPROVED CONDITIONS AT KDDC AND KGCK. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 67 45 56 / 10 30 40 30 GCK 54 65 45 55 / 20 30 40 30 EHA 52 70 47 55 / 30 10 20 30 LBL 56 73 48 55 / 30 10 30 30 HYS 55 60 43 59 / 30 50 60 40 P28 63 72 55 56 / 20 40 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/33/33
Hazardous weather outlook, Apr 29, 5:10 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 510 AM CDT WED APR 29 2009 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 510 AM CDT WED APR 29 2009 /410 AM MDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A DRYLINE IS EXPECTED TO MOVE OUT INTO FAR WESTERN KANSAS THIS AFTERNOON. AFTERNOON HEATING SHOULD HELP INITIATE A FEW THUNDERSTORMS ALONG THE DRYLINE. THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. ISOLATED TORNADOES COULD ALSO OCCUR DURING THE EARLY EVENING HOURS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM SCOTT CITY TO LIBERAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COOL FRONT WILL BE MOVING SOUTH ACROSS WESTERN KANSAS DURING THE DAY THURSDAY. HEATING AHEAD OF THE FRONT SHOULD DESTABILIZE THE ATMOSPHERE SUFFICIENTLY FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE AREA EAST OF A WAKEENEY TO MEADE LINE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AROUND AND WEST OF SCOTT CITY...GARDEN CITY AND LIBERAL. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC MLG
In the hours before
Local storm report, Apr 29, 4:07 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 8 ENE COOLIDGE 38.10N 101.88W
04/29/2009 E0.88 INCH HAMILTON KS PUBLIC
&&
MRUSSELLLocal storm report, Apr 29, 4:33 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 9 NNE SYRACUSE 38.10N 101.67W
04/29/2009 E0.88 INCH HAMILTON KS PUBLIC
&&
MRUSSELLSpecial weather statement, Apr 29, 5:24 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT WED APR 29 2009
KSZ062-063-077-292330-
FINNEY-GRAY-KEARNY-
524 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAY...SOUTHEASTERN
KEARNY AND WESTERN FINNEY COUNTIES...
AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEERFIELD...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3825 10085 3786 10063 3774 10077 3775 10116
3808 10124
TIME...MOT...LOC 2224Z 241DEG 21KT 3794 10112
18Local storm report, Apr 29, 5:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 SSW DEERFIELD 37.95N 101.15W
04/29/2009 E1.00 INCH KEARNY KS PUBLIC
THE HAIL WAS REPORTED AS SOFT.
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 51 min |
| Apr 29, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Apr 29, 5:24 PM CDT | Special Weather Statement | DDC | Finney | 66 min |
| Apr 29, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 62 min |
| Apr 29, 6:55 PM CDT | Tornado Warning | DDC | Finney | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.